Alert archive / California / Coastal Flood Warnings in 2016

Coastal Flood Warning 2, NWS Eureka, CA

December 15, 2016Humboldt County, California

NWS Eureka, CA issued this coastal flood warning at Dec 15, 2016, 6:06 AM PST for Humboldt County, California. It took effect at Dec 15, 2016, 11:00 AM PST. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 15, 2016, 6:06 AM PST (14:06 UTC)
In effect from
Dec 15, 2016, 11:00 AM PST
Expired
Dec 15, 2016, 2:00 PM PST
In force
3 hr
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 12:44 PM PSTCOASTAL FLOOD5 Sw Eureka, CAMULTIPLE ROADS FLOODED IN KING SALMON...INCLUDING COD, PERCH, AND HALIBUT ROADS.WATER UP TO DOORSTEPS. ESTIMATED 6 TO 12 INCHES DEEP IN PLACES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 2.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WHUS46 KEKA 151406
CFWEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
606 AM PST THU DEC 15 2016

CAZ103-152200-
/O.UPG.KEKA.CF.Y.0016.161215T1900Z-161215T2200Z/
/O.NEW.KEKA.CF.W.0002.161215T1900Z-161215T2200Z/
NORTHERN HUMBOLDT COAST-
606 AM PST THU DEC 15 2016

...COASTAL FLOOD WARNING IN EFFECT FROM 11 AM THIS MORNING TO
2 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A COASTAL FLOOD
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 2 PM PST
THIS AFTERNOON. THE COASTAL FLOOD ADVISORY IS NO LONGER IN
EFFECT. 

* COASTAL FLOODING...HIGH ASTRONOMICAL TIDES WILL CAUSE MINOR
  FLOODING IN LOW-LYING AREAS ALONG THE REDWOOD COAST. THE WATER
  LEVEL IS EXPECTED TO PEAK BETWEEN 9.5 AND 9.7 FEET AT THE NORTH
  SPIT TIDE GAUGE.

* IMPACTS...LOW LYING AREAS WILL EXPERIENCE MINOR FLOODING 
  INCLUDING...BUT NOT LIMITED TO...ROADWAYS IN KING SALMON AND 
  THE ARCATA BOTTOMS.

* TIMING...HIGH TIDE IS AT 1158 AM AT THE HUMBOLDT BAY NORTH SPIT
  TIDE GAUGE. FLOODING MAY BEGIN AN HOUR BEFORE OR CONTINUE FOR AN
  HOUR OR TWO AFTER HIGH TIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR
IMMINENT. COASTAL RESIDENTS IN THE WARNED AREA SHOULD BE ALERT
FOR RISING WATER...AND TAKE APPROPRIATE ACTION TO PROTECT LIFE
AND PROPERTY.

&&

$$
1 follow-up statement
297 
WHUS46 KEKA 152219
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
219 PM PST THU DEC 15 2016


CAZ103-152330-
/O.EXP.KEKA.CF.W.0002.000000T0000Z-161215T2200Z/
NORTHERN HUMBOLDT COAST-
219 PM PST THU DEC 15 2016

...COASTAL FLOOD WARNING HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this coastal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this coastal flood warning went out at Dec 15, 4:07 AM PST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 15, 4:07 AM PST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
407 AM PST Thu Dec 15 2016

.SYNOPSIS...The ongoing heavy rain event over northwestern
California will come to an end by this afternoon and evening.
Cooler temperatures accompanied by light showers will then occur
from Friday through the weekend, followed by a series of minor
frontal passages Tuesday into Thursday.

&&

.SHORT TERM (Today through Friday)...Regional radar imagery shows
the back edge of moderate/heavy stratiform rainfall has generally
cleared Del Norte County. Hi-res model guidance appears to be
handling this well, and shows rain clearing Humboldt County by
18Z, followed by Trinity County at 21Z, and finally Mendocino
County this evening. Strong isentropic downglide develops behind
the rain shield tonight, which could lead to partial clearing of
skies. Given the recent rainfall, fog might be an issue...however,
model forecast soundings show the boundary layer will remain well
mixed within the less stable post frontal airmass.

An upper trough, characterized by 500 mb temperatures near -30C,
will past southeast across the area during Friday. Snow levels
will fall to 1000-2000 feet as a result, though any accumulation
will be very light due to shower development being mainly confined
to the offshore marine zones.

.LONG TERM (Friday night through Thursday)...Light showers
embedded within NWLY flow aloft will remain possible...mainly
offshore...through the weekend. Generally dry conditions appear
likely on Monday as surface high pressure/large-scale subsidence
expands south and east. Thereafter, a series of frontal
boundaries...and associated showers...will progress east across
the region Tuesday through Thursday.

&&

.AVIATION...MVFR to IFR conditions and light to moderate winds will
continue at KCEC and KACV through the early morning. The lower conditions
will be due to reduced ceilings and/or visibilities with showers
moving across the area associated with a cold front. The front has
moved past KCEC and KACV and the showers will gradually diminish
this morning. The winds will become moderate and gusty this
afternoon with cloudy skies and reduced ceilings and/or
visibilities and MVFR conditions occurring. Rain will continue at
KUKI today reducing ceilings and/or visibilities to MVFR TO IFR
conditions. Conditions will improve on Friday.

&&

.MARINE...A cold front will continue moving southeast of the marine areas
this morning. The winds and seas will diminish today in the wake of the front.
Showers will continue across portions of the marine areas today. Winds and seas
will be higher in or near any showers. The winds and seas will continue to
gradually diminish tonight and Saturday. A small craft advisory will continue
across the northern near shore waters through early this morning. A small craft
advisory will continue across the northern outer waters through early this
afternoon with seas slowly subsiding. Small craft advisories will continue
across the southern waters through early Friday morning due to
short period seas.

.COASTAL FLOODING...Water level anomalies at the North Spit tide
gauge have generally been around 1 foot Wednesday night.
Extrapolating this anomaly to the midday high tide will yield a
water level near 9.5 feet. Therefore, coastal flooding again looks
possible for low-lying areas surrounding Humboldt and Arcata Bays.

&&

.HYDROLOGY...As previously discussed, moderate to heavy rain will
begin to diminish across the region...from northwest to
southeast...today and tonight. A flood watch remains in effect for
Del Norte County through late morning, and the remainder of the
CWA through late tonight. In addition, several area rivers in
Humboldt and Mendocino Counties are forecast to rise into action
or minor flood stage tonight.

Finally, saturated soil conditions from the recent heavy rain
will continue to support a risk for rock or mud slides near
mountain roads.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late tonight for CAZ103>113.

     Flood Watch until 10 AM PST this morning for CAZ101-102.

     Coastal Flood Advisory from 11 AM this morning to 2 PM PST this
     afternoon for CAZ103.

NORTHWEST CALIFORNIA COASTAL WATERS...Coastal Flood Advisory from 11 AM this morning to 2 PM PST this
     afternoon for PZZ410.

     Small Craft Advisory until 9 AM PST this morning for PZZ450.

     Small Craft Advisory until 2 PM PST this afternoon for PZZ470.

     Small Craft Advisory until 3 AM PST Friday for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 15, 2:45 AM PST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
245 AM PST THU DEC 15 2016

CAZ107>113-161045-
NORTHERN TRINITY-SOUTHERN TRINITY-MENDOCINO COAST-
NORTHWESTERN MENDOCINO INTERIOR-NORTHEASTERN MENDOCINO INTERIOR-
SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR-
245 AM PST THU DEC 15 2016

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN WILL RESULT IN POTENTIAL FLOODING OF MAIN STEM
RIVERS...SMALL STREAMS...AND LOW LYING AREAS WITH POOR DRAINAGE.
IN ADDITION...HEAVY RAIN MAY INCREASE THE RISK FOR ROCK AND MUD
SLIDES ALONG MOUNTAIN ROADS. RAIN MAY CHANGE TO LIGHT SNOW LATER
THIS AFTERNOON AND TONIGHT FOR INTERIOR LOCATIONS ABOVE 4000 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ103-161045-
NORTHERN HUMBOLDT COAST-
245 AM PST THU DEC 15 2016

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 2 PM
PST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN WILL RESULT IN POTENTIAL FLOODING OF MAIN STEM
RIVERS...SMALL STREAMS...AND LOW LYING AREAS WITH POOR DRAINAGE.
IN ADDITION...HEAVY RAIN MAY INCREASE THE RISK FOR ROCK AND MUD
SLIDES ALONG MOUNTAIN ROADS. COASTAL FLOODING WILL ALSO BE
POSSIBLE LATE THIS MORNING DUE TO HIGH ASTRONOMICAL TIDES AND
RAINFALL RUNOFF.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ104>106-161045-
SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-
245 AM PST THU DEC 15 2016

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN WILL RESULT IN POTENTIAL FLOODING OF MAIN STEM
RIVERS...SMALL STREAMS...AND LOW LYING AREAS WITH POOR DRAINAGE.
IN ADDITION...HEAVY RAIN MAY INCREASE THE RISK FOR ROCK AND MUD
SLIDES ALONG MOUNTAIN ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ101-102-161045-
COASTAL DEL NORTE-DEL NORTE INTERIOR-
245 AM PST THU DEC 15 2016

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN WILL BEGIN TO DISSIPATE THIS MORNING AND AFTERNOON.
HOWEVER...MINOR FLOODING OF MAIN STEM RIVERS...SMALL
STREAMS...AND LOW LYING AREAS WITH POOR DRAINAGE REMAINS POSSIBLE.
IN ADDITION...RECENT HEAVY RAINS MAY INCREASE THE RISK FOR ROCK
AND MUD SLIDES ALONG MOUNTAIN ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 8:12 PM PSTAreal Flood AdvisoryEKADel Norte, Humboldt3 hr
Dec 14, 9:02 PM PSTGale WarningEKA6 hr
Dec 14, 9:02 PM PSTSmall Craft AdvisoryEKA39 hr
Dec 14, 9:42 PM PSTAreal Flood WarningEKADel Norte, Humboldt6 hr
Dec 14, 10:51 PM PSTCoastal Flood AdvisoryEKAHumboldt7 hr
Dec 15, 12:12 AM PSTAreal Flood AdvisoryEKAHumboldt10 hr
Dec 15, 5:32 AM PSTAreal Flood AdvisoryEKAMendocino11 hr
Dec 15, 10:30 AM PSTRiver Flood WarningEKAMendocino22 hr
Dec 15, 3:56 PM PSTRiver Flood AdvisoryEKAMendocino15 hr

Nearby

Coastal Flood Warnings in California, 2016Every coastal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.